Free Phone & Video Consultations Available phone

847-840-8950

180 N. La Salle Street, Suite 3700, Chicago, IL 60601

FDA Recommends Lower Dosage of Acetaminophen

Posted on in Food Poisoning

Sometimes the most common drugs can be the most dangerous. In the second week of 2014, the Food and Drug Administration (FDA) issued a press release that recommended all “health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit.” Dosages of this amount or more have been found to contribute to liver damage, and when this dosage is coupled with other types of pain killing or serious drug treatments they are found to have serious side effects.

According to FDA Safety Information, “cases of severe liver injury with acetaminophen have occurred in patients who:

  • took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
  • took more than one acetaminophen-containing product at the same time; or
  • drank alcohol while taking acetaminophen products.

The issue with overprescribing or over-taking acetaminophen isn't new. According to a New York Times review from 2011, an overdose of this common household drug is “one of the most common poisonings worldwide.” When taken in large doses, acetaminophen is deadly. In 2003, according to a different New York Times article, a group of 504 bottles of Dixon-brand acetaminophen were recalled because they had the incorrect dosage listed on the bottle. The FDA warned back then that overdoses can lead to “severe problems like liver toxicity and failure,” the Times reported.

The issue is even more severe when it comes to administering acetaminophen to children. “In infants and small children,” the New York Times reports, “studies have indicated that the toxic dose is less than twice the recommended dose.” This seems like an easy mistake to make. Because of this, in 2013 it was announced that bottles of Tylenol sold in the U.S. will now have a warning label on the cap, reminding people to read the warning label, according to CBCNews.

If you or someone you know has been given a wrong dosage of acetaminophen in an Illinois hospital, you are likely eligible for compensation. Don't go through it alone. Contact Newland & Newland, LLP today.

10 Best Personal Injury Law Firms isba itla nwsba Elite Lawyer
Back to Top